News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Switching from Effexor to Cipralex for Depression/Anxiety


 sylpha - Wed Jan 24, 2007 2:17 pm

Sorry this might be a little long!

I am 23/f university student with past diagnosis of depression since my teenage years- was on 10 mg/20 mg Paxil for several years than went off because I was feeling better and the Paxil was making me feel numb- Doctors put me on 37.5 mg Effexor XR so I could taper off more easily. I was off ADs for awhile but ended up having to go back on when the depression came back full force a few years ago (I also believe now I was having anxiety although this was undiagnosed at the time). I was on 37.5 Effexor for over a year than recently, began having fainting spells and panic attacks and my depresison came back full force while on 75 mgs of Effexor XR a day. I believed the depression was being caused mostly by birth control pills (I had to up my Effexor from 37.5 once to twice a day while on BPs due to episodes of depression) so I went off of those, it helped a bit but overall the depression and anxiety remained, with the anxiety stronger than ever. Up untill I had the panic attack I never knew or realized I had anxiety, but thinking back I believe I had many of the symptoms of a generalized anxiety disorder for several years, particularly gastrointestinal symptoms (whenever I get even a little bit anxious, like going out with friends, I get nausea, diarhea, and feel like I can't breathe or have to get away from people, even a bit paranoid, as well as the feelings of depersonalization).

I went to my GP a few weeks ago and he suggested I switch to Cipralex and taper off the Effexor so I went from 75mg down to 37.5 mg of Effexor with 5 mg and then 10 mg of Cipralex for about a week, and was feeling a bit better. But now I am off the Effexor completely and on 10 mg of Cipralex and I am starting to feel depression and anxiety again. My GP told me that anxiety can increase initially on Cipralex but I have been on it for more than two weeks now, so I am thinking maybe I am having withdrawal effects from going off the Effexor. My symptoms are extreme agitation and anger often culminating in crying/depression, particularly anger at family and my boyfriend, apathy (I just don't care about doing anything- could lie on my bed and stare at the ceiling for hours), feelings of depersonalization/spaciness/general "weirdness" like I'm not really here, or I'm in some kind of dream world of altered state, minor headache, nausea, stomach upset, vivid dreams, and of course the anxiety symptoms (feeling like I will faint, be sick, have another panic attack). Also my thinking seems different- it is hard for me to come up with words, I lose my train of thought at the drop of a hat, and I find it difficult to talk to people (which has never been a problem for me- normally I think too much!). On the weekend it was my birthday, and before going out I was so anxious that I took half an Ativan (my moms) and it made me feel so much better, but totally spacey. I took another one the next day because I was going out again and same deal- I could actually eat and enjoy myself but quite spacey. But man are those things addicting. I knew I should not be taking them because they were not my prescription but my mom gave me one after having a panic attack and it really helped. Monday though I really wanted to take another one- like a smoker trying to quit, but I didn't because I don't want to get hooked on them- I am just putting up with the anxiousness.

So my questions are: 1. Is it possible to have withdrawal effects from the Effexor even though I am now on Cipralex? My doctor said I might have to take Effexor and Cipralex together but I really don't want to after reading about all the horrible times people have had trying to come off Effexor. Should I go back on the 37.5 Effexor and try tapering it off more slowly if thats what is causing these symptoms, or could it possibly be that my symptoms are from the Cipralex? I tried researching Cipralex on the internet but it appears to be a fairly new drug and there is not alot of info on it, although because it is similar to Celexa and lexapro, and I found that overall there seemed to be alot less negative stuff said about Celexa/Lexapro than about Effexor. Can anyone provide me with more information about Cipralex?

2. Would it possibly be beneficial for me to take an anti-anxiety medication along with an AD for my anxiety symptoms, or will inreasing my dosage of Cipralex (10 to 20 mgs) help with the anxiety? It was so nice to be able to go out and feel normal and enjoy being with people while on the Ativan, but I know I cant take that stuff because it is so addicting- is there any other medication that can have similar effects to Ativan on anxiety without being so addicting and making me so spacey?

Also, around the time I started taking Effexor I started to get IBS symptoms like really bad bloating that is there everyday and I really thought coming off the Effexor might make the bloating stop but so far it hasnt (although I've only been off for a couple of days). Is there any known correlation between Effexor or other ADs and IBS symptoms like bloating and gas?

Thanks for taking the time to read :)
 Dr. K. Eisele - Sun Jan 28, 2007 11:44 pm

User avatar Sylpha:

Cipralex is not available in the US, so I'm not familiar with the name. However, from the manufacturer's website, I'm reasonably sure that Cipralex is the same as Lexapro.

Question #1
Yes, you could be having withdrawal effects from the Effexor, but since you are on the Cipralex, it is less likely. I think what is more likely is that these symptoms are from your depression and anxiety. Most antidepressants do take four to six weeks for the full effect to be felt.

Question #2
Anti-anxiety medication may be beneficial, but likely, it could mean taking a potentially very addictive drug, like Ativan, or the very similar drugs, Xanax or Klonopin. Klonopin is the least addictive of the three. There are other anti-anxiety medications, such as Vistaril (hydroxyzine), which works well, is not addictive, but has some side effectws that some folks don't want to deal with. The worst of these side effects are dry mouth, constipation, and urinary retention. Increasing the dose of the Cipralex is likely to help with your anxiety, but it may take a few weeks for that to happen.

Question #3
I think the bloating could be due to your anxiety or the Cipralex, or even both. Cipralex, along with most other antidepressants, can cause GI side effects. Usually they are transient and improve gradually with time. Try some simethicone (brand-name I am familiar with is Gas-X) for the bloating, even if you're not sure it is gas. If simethicone does not help the discomfort, see your physician for other potential problems.

I wish you good luck! Please come back and let us know how things turn out.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here